Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 116, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Sep 2, 2014, 3:37 PM EDT for Floyd County, Martin County, Pike County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2014, 3:37 PM EDT (19:37 UTC)
- Expired
- Sep 2, 2014, 4:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 67 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:02 PM EDT, 35 minutes earlier.
Area forecast discussion, Sep 2, 3:02 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 302 PM EDT TUE SEP 2 2014 .UPDATE... ISSUED AT 948 AM EDT TUE SEP 2 2014 THE FORECAST FOR THIS AFTERNOON HAS BECOME COMPLICATED BY THE REMNANTS OF AN MCS OVER THE OHIO VALLEY AND THE OUTFLOW BOUNDARY WHICH IS CURRENTLY MOVING INTO THE BLUEGRASS. CURRENT THINKING IS THAT THE OUTFLOW BOUNDARY WILL GENERALLY WEAKEN AS IT CONTINUES MOVING TO THE SOUTHEAST. THIS SHOULD BE TEMPORARY AND WILL THEN BE THE FOCUS OF DEVELOPMENT LATER IN THE AFTERNOON. SO PRETTY MUCH GOING WITH TWO PRONGS. THE FIRST BEING REDEVELOPMENT WITH THE OUTFLOW BOUNDARY AND THE SECOND BEING THE PREFRONTAL ACTIVITY. THE SEVERE THREAT TODAY WILL BE EFFECTED BY HOW MUCH DEBRIS CLOUD IS ABLE TO MOVE INTO THE AREA. THE LOW LEVEL INSTABILITY WILL BE EFFECTED BY EFFECTED BY THE CLOUDS. THE LATEST NAM BUFFER HAS REALLY BACKED OFF FROM YESTERDAY WITH HALF THE CAPE THAN WHAT WAS FORECAST YESTERDAY. ALSO MISSING IS THE DRY AIR POCKETS ALOFT WHICH WOULD HAVE BEEN HELPFUL FOR WET MICROBURSTS TO OCCUR. CAN NOT RULE OUT SEVERE THUNDERSTORMS...HOWEVER THE CHANCES HAVE GONE DOWN. MOST LIKELY WILL STILL SEE A COUPLE OF SEVERE STORMS WITH THIS SYSTEM. UPDATED THE FORECAST TO REFLECT THE CURRENT CONDITIONS AND MODEL TRENDS. UPDATE ISSUED AT 649 AM EDT TUE SEP 2 2014 NO SIGNIFICANT CHANGES MADE THIS MORNING. LINE OF SHOWERS AND STORMS EXTENDS FROM CINCINNATI SOUTHWEST TO THE NORTHWEST SIDE OF LOUISVILLE. THIS LINE CONTINUES TO SLOWLY WEAKEN AS IT MOVES EAST. IF IT WERE TO HOLD TOGETHER...LOOKS LIKE IT MAY WORK INTO THE BLUEGRASS COUNTIES AFTER 13Z. HOWEVER...GIVEN THE TREND THIS SEEMS UNLIKELY AND AT BEST PERHAPS AN ISOLATED SHOWER CAN HOLD TOGETHER. MAIN CONCERN CONTINUES TO BE LATER TODAY...PRIMARILY AFTER 2 PM AS OUTFLOW FROM THIS MORNINGS CONVECTION REDEVELOPS SHOWERS AND STORMS. NOT SURE THE COVERAGE WILL BE ALL THAT GREAT AFTER LOOKING AT THE LATEST HRRR AND NEW 06Z MAV GUIDANCE. BOTH OF THESE MODELS HAVE BACKED OFF SIGNIFICANTLY ON THE CHANCES OF RAIN TODAY. HOWEVER...GOING TO STAY THE COURSE AS THE TROUGH IS STILL FAIRLY DEFINED AND OUTFLOW HAS ALREADY DEFINED A BOUNDARY FOR NEW CONVECTION TO DEVELOP. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 330 AM EDT TUE SEP 2 2014 PRESENTLY...A SHORTWAVE TROUGH IS PUSHING INTO THE OHIO RIVER VALLEY REGION. AN MCS DEVELOPED YESTERDAY EVENING HEAD OF THIS TROUGH AND IS NOW MARCHING EASTWARD INTO CENTRAL/SOUTHERN INDIANA...STRETCHING BACK TO THE SOUTHWEST ACROSS SOUTHERN ILLINOIS. IR SATELLITE HAS SHOWN SOME WARMING WITH THE CLOUD TOPS OVER THE PAST HOUR OR TWO...INDICATING THAT THIS MCS MAY ALREADY BE ON THE DECLINE. IN FACT...THE HRRR SUPPORTS THE IDEA OF A DYING MCS AS IT TRIES TO PUSH INTO CENTRAL KENTUCKY TOWARDS DAYBREAK. CANNOT RULE OUT A FEW SHOWERS PUSHING INTO THE BLUEGRASS SHORTLY AFTER 8 AM...BUT ANTICIPATE MORE OF THE ACTION WITH THE SHORTWAVE TROUGH WILL COME LATER THIS AFTERNOON AS WE GENERATE SOME INSTABILITY. WITH THIS IN MIND...PLAN TO BACK OFF THE POPS THROUGH MIDDAY WITH JUST SOME ISOLATED SHOWERS FOR AREAS NORTH OF I-64. OUTFLOW FROM THE DYING MCS WILL BE PUSHING ACROSS EASTERN KENTUCKY EARLY THIS AFTERNOON...AND COULD KICK START THE CONVECTION AS IT ENCOUNTERS SOME DECENT INSTABILITY. THE FORCING ALOFT SHOULD ALLOW FOR FAIRLY GOOD SHOWER AND THUNDERSTORM COVERAGE BY MID TO LATE AFTERNOON. WITH BULK SHEAR VALUES OF 30-40KTS THIS AFTERNOON...A SEVERE THREAT WOULD EXIST AS THUNDERSTORMS COULD PUT OUT SOME DAMAGING WIND GUSTS. THE SHEAR PROFILES WEAKEN BY MID EVENING AND THE LOSS OF DAYTIME INSTABILITY SHOULD YIELD WEAKENING STORMS AFTER 6 PM. HOWEVER...A FEW GUSTY WINDS MAY STILL BE POSSIBLE THROUGH 8 OR 9 PM. THE SHORTWAVE TROUGH WILL STALL A COLD FRONT ACROSS SOUTHERN KENTUCKY BY LATE THIS EVENING. GIVEN THE PRESENCE OF THIS BOUNDARY...AND PLENTY OF MOISTURE...IT MAY BE POSSIBLE TO SEE ISOLATED SHOWERS THROUGH THE NIGHT ACROSS THE SOUTHERN HALF OF KENTUCKY. THIS BOUNDARY WILL LINGER AROUND INTO WEDNESDAY AND WITH INSTABILITY AGAIN RAMPING UP DURING THE AFTERNOON...WE COULD BE LOOKING AT A FEW MORE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. HOWEVER...BY WEDNESDAY...VERY LITTLE SHEAR IS PRESENT...SO WE SHOULD SEE MORE ORDINARY THUNDERSTORMS WITH NO SEVERE THREAT. TEMPERATURES OVER THE NEXT 2 DAYS SHOULD BE FAIRLY SIMILAR TO WHAT WE HAVE SEEN LATELY WITH HIGHS INTO THE LOW TO MID 80S. SAME CAN BE SAID FOR LOWS TONIGHT WITH READINGS GENERALLY AROUND 70. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 301 PM EDT TUE SEP 2 2014 THE MODELS BEGIN THE EXTENDED PERIOD IN PRETTY GOOD AGREEMENT ONCE AGAIN...WITH A RIDGE OF HIGH PRESSURE...BOTH ALOFT AND AT THE SURFACE...CENTERED OVER THE EASTERN GULF OF MEXICO...ALONG WITH A WELL DEFINED TROUGH OF LOW PRESSURE ALOFT TAKING SHAPE OVER THE NORTHERN PLAINS. THE MODELS HAVE THE RIDGE STEADILY BREAKING DOWN TO BEGIN THE PERIOD...WITH SHOWERS AND STORMS POPPING UP BENEATH IT ACROSS THE TENNESSEE VALLEY DOWN TO THE GULF AND ACROSS PORTIONS OF THE SOUTHEASTERN CONUS. AS THE TROUGH EVOLVES AND STRENGTHENS...IT WILL EJECT OUT OF THE PLAINS WEDNESDAY AND THURSDAY...AND PUSH ACROSS THE GREAT LAKES AND OHIO VALLEY REGIONS. THE COLD FRONT TRAILING FROM THIS UPPER LOW WILL END UP BEING OUR WEATHER MAKER FOR THE UPCOMING WEEKEND. THE FRONT IS EXPECTED TO INTERACT WITH MOISTURE COMING OFF THE GULF OF MEXICO ON SOUTHWESTERLY WINDS. THE FRONT WILL HAVE A DIFFICULT TIME MOVING EASTWARD...HOWEVER...AS THE RIDGE DIGS IN A BIT JUST OFF THE SOUTHEAST COAST AND FLOW ALOFT BECOMES MORE ZONAL. THERE WILL BE A GOOD CHANCE OF RAIN FRIDAY MORNING THROUGH SUNDAY MORNING...AS LIFT AND MOISTURE ALONG THE SLUGGISH FRONT SET OFF REPEATED ROUNDS OF SHOWERS AND STORMS. THE RAIN SHOULD FINALLY MOVE OUT OF THE AREA SUNDAY EVENING...AS THE FRONT FINALLY MOVES OUT OF THE AREA. TEMPERATURES TO BEGIN THE PERIOD LOOK TO BE ABOVE NORMAL...WITH HIGHS TOPPING OUT AROUND IN THE MID TO UPPER 80S THURSDAY AND FRIDAY. ONCE THE FRONT STALLS ACROSS THE AREA AND PRECIPITATION BECOMES MORE WIDESPREAD...TEMPERATURES WILL LIKELY MAX OUT BELOW NORMAL VALUES SATURDAY THROUGH MONDAY. THE POSITIONING OF THE FRONT OVER THE WEEKEND WILL ALLOW FOR SOME COOLER AND DRIER AIR TO FILTER INTO THE AREA. HIGHS ON SATURDAY SHOULD BE JUST BELOW NORMAL...AS THE BULK OF COOL AIR SHOULD STILL BE TRAPPED NORTH OF THE OHIO RIVER. ON SUNDAY...HOWEVER...ONCE WINDS HAVE SHIFTED TO THE NORTH...TEMPERATURES WILL BE QUITE COOL...WITH READINGS PEAKING IN THE MID TO UPPER 70S FOR MOST LOCATIONS. THE NORTHERLY FLOW WILL ONLY ALLOW FOR A SMALL WARM UP ON MONDAY...AS HIGHS THAT DAY WILL LIKELY ONLY TOP OUT IN THE UPPER 70S AND LOWER 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 156 PM EDT TUE SEP 2 2014 EASTERN KENTUCKY IS PRIMED FOR THUNDERSTORMS AS MOIST AND UNSTABLE CONDITIONS ARE PREVALENT ACROSS THE AREA. THERE IS AN OLD OUTFLOW BOUNDARY BISECTING THE AREA WHICH WE ARE WATCHING AS A FOCAL POINT FOR CONVECTIVE INITIATION AND THERE IS ALSO A FRONT WHICH IS MOVING TOWARD THE AREA FROM THE NORTHWEST WITH LOTS OF PREFRONTAL CONVECTION OUT AHEAD OF IT. MAINLY VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THIS AFTERNOON AND EVENING EXCEPT FOR IN THE VICINITY OF THE THUNDERSTORMS AND RAIN SHOWERS. PUT SOME TEMPO CONDITIONS IN THE TAF AS THE BEST ESTIMATE AS TO WHEN THUNDERSTORMS ARE MOST LIKELY AFFECT THEM. EXPECT SOME VLIFR TO FORM AT THE TAF STATIONS AS WELL AS THE VALLEYS LATER THIS EVENING AS THE CONVECTION MOVES OFF TO THE SOUTH AND EAST. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJ SHORT TERM...KAS LONG TERM...AR AVIATION...JJ
Hazardous weather outlook, Sep 2, 4:09 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 409 AM EDT TUE SEP 2 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 409 AM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT. STORMS MAY ALSO CONTAIN LOCALLY HEAVY RAINFALL. AREAS OF DENSE FOG ARE POSSIBLE TONIGHT...REDUCING VISIBILITIES TO AROUND A QUARTER OF A MILE OR LESS AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH MONDAY...MAINLY DURING EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY ANY WIND DAMAGE...WIND SPEED...OR HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. KAS/HAL
In the hours before
Special weather statement, Sep 2, 3:06 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
306 PM EDT TUE SEP 2 2014
KYZ107-109-110-119-120-021930-
JOHNSON-MARTIN-MAGOFFIN-PIKE-FLOYD-
306 PM EDT TUE SEP 2 2014
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 330 PM EDT TUESDAY AFTERNOON...
JOHNSON...
MAGOFFIN...
MARTIN...
NORTH CENTRAL PIKE AND
NORTHERN FLOYD.
AT 306 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
ODDS...OR 9 MILES SOUTHWEST OF INEZ...MOVING EAST AT 30 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAVELLA AROUND
315 PM EDT...PREECE AROUND 320 PM EDT...LOVELY AROUND 325 PM EDT...
BEAUTY AROUND 330 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
&&
LAT...LON 3767 8228 3755 8300 3758 8301 3759 8306
3763 8309 3761 8313 3767 8326 3775 8325
3777 8327 3784 8317 3788 8303 3786 8301
3789 8298 3795 8279 3789 8261 3795 8259
3797 8253 3788 8241 3783 8240 3778 8232
TIME...MOT...LOC 1906Z 258DEG 24KT 3779 8264
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:06 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin, Martin | 24 min |
| Sep 2, 3:34 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Pike | 3 hr |
| Sep 2, 3:44 PM EDT | Special Weather Statement | JKL | Lee | 46 min |
| Sep 2, 3:46 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 44 min |
| Sep 2, 3:50 PM EDT | Special Weather Statement | JKL | Floyd | 25 min |
| Sep 2, 3:51 PM EDT | Areal Flood Advisory | JKL | Breathitt | 2 hr |
| Sep 2, 4:06 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 24 min |
| Sep 2, 4:13 PM EDT | Special Weather Statement | JKL | Pike | 47 min |
| Sep 2, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 40 min |
| Sep 2, 4:29 PM EDT | Special Weather Statement | JKL | Menifee, Montgomery, Powell | 61 min |
| Sep 2, 4:49 PM EDT | Areal Flood Advisory | JKL | Bath, Estill, Menifee, Montgomery, Morgan, Powell and 2 more | 4 hr |
| Sep 2, 4:49 PM EDT | Special Weather Statement | JKL | Laurel, Pulaski, Rockcastle, Wayne | 56 min |
| Sep 2, 4:54 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Powell, Wolfe | 51 min |
| Sep 2, 4:55 PM EDT | Special Weather Statement | JKL | Estill, Jackson, Lee, Rockcastle, Wolfe | 65 min |
| Sep 2, 4:57 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne, Whitley | 48 min |
| Sep 2, 5:04 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley, Rockcastle | 56 min |
| Sep 2, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley, Rockcastle | 40 min |
| Sep 2, 5:29 PM EDT | Special Weather Statement | JKL | Elliott, Menifee, Morgan | 61 min |
| Sep 2, 5:39 PM EDT | Special Weather Statement | JKL | Bell, Knox, McCreary, Whitley | 66 min |
| Sep 2, 5:40 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 50 min |
| Sep 2, 5:47 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Lee, Owsley, Perry, Wolfe | 43 min |
| Sep 2, 5:48 PM EDT | Special Weather Statement | JKL | Breathitt, Magoffin, Owsley, Perry | 57 min |
| Sep 2, 5:50 PM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski | 2 hr |
| Sep 2, 5:54 PM EDT | Special Weather Statement | JKL | Floyd, Knott, Pike | 66 min |
| Sep 2, 6:06 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox, Laurel, Whitley | 54 min |
| Sep 2, 6:07 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Perry, Pike | 53 min |
| Sep 2, 6:12 PM EDT | Special Weather Statement | JKL | Clay, Harlan, Leslie, Letcher, Perry | 63 min |
| Sep 2, 6:15 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin | 4 hr |
| Sep 2, 6:48 PM EDT | Special Weather Statement | JKL | Bath, Fleming, Rowan | 27 min |
| Sep 2, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Perry | 39 min |
| Sep 2, 6:59 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie | 46 min |
| Sep 2, 7:13 PM EDT | Special Weather Statement | JKL | Bath, Fleming, Montgomery, Rowan | 47 min |
| Sep 2, 7:19 PM EDT | Areal Flood Advisory | JKL | Bell, Floyd, Harlan, Knott, Leslie, Letcher and 2 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.